Arkansas, 2016

Hail in Arkansas, May 1, 2016

May 1, 2016 · NWS LZK · 1 event in 1 county or zone

An isolated severe thunderstorm moved through Clark County during the early morning of 5/1/16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An isolated severe thunderstorm moved through Clark County during the early morning of 5/1/16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 30, 1:55 PM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Apr 30, 1:55 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
255 PM CDT SAT APR 30 2016

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

LAST OF THE RAIN MOVED OUT OF ERN AR ARND MIDDAY. CANOPY OF MID AND
HIGH LVL CLOUDS CONTD WORKING EWD OUT OF THE FA THIS AFTN...YIELDING
A GOOD BIT OF SUNSHINE. THIS HAS ALLOWED SOME DESTABILIZATION ACRS
WRN AR THIS AFTN JUST AHEAD OF A CDFNT IN THE VCNTY OF THE AR/OK
BRDR. LATEST DATA SUGGEST SBCAPES OF 1500-2000 J/KG AHEAD OF THE FNT
OVR THE WRN HALF OF OUR FA.

HI RES MODEL DATA CONTS TO INDC THAT SCTD CONVECTION WL DVLP AHEAD
OF THE FNTL BNDRY LATE THIS AFTN OVR WRN AR. ANY STORMS THAT CAN GET
BETTER ORGANIZED LATE THIS AFTN WL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND LOCALIZED DAMAGING WIND GUSTS...ESP WHERE AFTN
HEATING HAS BEEN MAXIMIZED.

THE ACTIVITY WL THEN TRANSLATE GRADUALLY EWD INTO THE CNTRL/ERN PART
OF THE STATE LATER THIS EVENING. CURRENT INDICATIONS ARE THAT THE
CONVECTION WL DIMINISH IN INTENSITY/COVERAGE LATER TNGT WITH THE
LOSS OF DAYTIME HEATING.

THE AFOREMENTIONED FNTL BNDRY WL SHIFT JUST SE OF AR BY SUN BEFORE
STALLING OUT. EXPECT MAINLY DRY CONDS IN MOST AREAS...WITH JUST A
SLGT CHC OF SHRA/TSRA OVR FAR SERN AR. RAIN CHCS WL RETURN TO THE FA
FM THE SW SUN NGT AS A NEW STORM SYS FORMS OVR TX...ALONG THE
STALLED FNT. GOOD RAIN CHCS WL CONT ON MON...BUT WL SEE A GRADUAL
DCRS IN POPS FM THE NW MON AFTN AS THE LOW PRES TRACKS E OF AR. HIGH
PRES WL BRING DRIER CONDS TO THE REGION STARTING MON NGT.
&&

.LONG TERM...TUESDAY THROUGH SATURDAY

AN UPPER RIDGE IS EXPECTED OVER THE ROCKIES TO BEGIN THE LONG TERM
PERIOD WITH AN UPPER TROUGH OVER THE EASTERN U.S. AN UPPER LOW WILL
DROP THROUGH THE GREAT LAKES WEDNESDAY AND THURSDAY. THE UPPER RIDGE
WILL THEN MOVE INTO THE PLAINS FOR FRIDAY AND SATURDAY.

OVERALL IT LOOKS TO BE DRY THROUGH THE EXTENDED PERIOD. THE AXIS OF
THE UPPER RIDGE IS EXPECTED TO BE OVER ARKANSAS BY SATURDAY NIGHT. A
PROLONGED PERIOD OF NORTHWEST FLOW WILL BE OVER ARKANSAS UNTIL THIS
RIDGE MOVES OVER THE STATE. EXPECT HIGHS IN THE 70S AND LOWS IN THE
40S AND 50S.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...44 / LONG TERM...51
Hazardous weather outlook, Apr 30, 1:55 PM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
255 PM CDT SAT APR 30 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
255 PM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

LATE THIS AFTERNOON AND EVENING ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS PORTIONS OF CENTRAL ARKANSAS...THOUGH
THESE WILL BE SOMEWHAT ISOLATED TO SCATTERED IN NATURE. THE
ATMOSPHERE WILL SUPPORT SOME STRONG TO SEVERE STORMS AND THE MAIN
THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

51

In the hours before

Local storm report, Apr 30, 8:25 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
925 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             CHEROKEE VILLAGE        36.29N 91.57W
04/30/2016  E1.00 INCH       FULTON             AR   PUBLIC

&&

JHOOD
Local storm report, Apr 30, 8:32 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
932 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             MOUNTAIN HOME           36.34N 92.38W
04/30/2016  E0.50 INCH       BAXTER             AR   AMATEUR RADIO

            HALF INCH DIAMETER HAIL FELL NEAR BAXTER COUNTY REGIONAL
            HOSPITAL.

&&

57
Local storm report, Apr 30, 8:38 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
938 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             ASH FLAT                36.22N 91.61W
04/30/2016  E1.00 INCH       SHARP              AR   SOCIAL MEDIA

&&

57
Local storm report, Apr 30, 8:55 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
955 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             2 NW EVENING SHADE      36.09N 91.65W
04/30/2016  E1.00 INCH       SHARP              AR   SOCIAL MEDIA

&&

57
Local storm report, Apr 30, 8:56 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
956 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FUNNEL CLOUD     4 NW MORRILTON          35.20N 92.79W
04/30/2016                   CONWAY             AR   TRAINED SPOTTER

0720 PM     FUNNEL CLOUD     4 NNE MORRILTON         35.21N 92.71W
04/30/2016                   CONWAY             AR   TRAINED SPOTTER

0733 PM     FUNNEL CLOUD     4 N PLUMERVILLE         35.22N 92.64W
04/30/2016                   CONWAY             AR   TRAINED SPOTTER

&&

JHOOD
Special weather statement, Apr 30, 11:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1257 AM CDT SUN MAY 1 2016

ARZ007-016-010615-
INDEPENDENCE AR-SHARP AR-
1257 AM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN INDEPENDENCE AND
SOUTH CENTRAL SHARP COUNTIES UNTIL 115 AM CDT...

AT 1257 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR STRAWBERRY...OR 16 MILES NORTHEAST OF BATESVILLE...MOVING EAST AT
35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AETNA...

LAT...LON 3585 9148 3594 9150 3599 9135 3593 9135
      3589 9136 3589 9124
TIME...MOT...LOC 0557Z 253DEG 37KT 3591 9140

46

The radar

The Little Rock radar (KLZK), 127 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
May 1, 12:40 AM CST
Where
Clark County, 0.57 mi W of Amity
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.270, -93.460

A first responder reported quarter size hail in Amity.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636038.